Flood, Traverse
- When
- July 5, 4:30 PM CST to July 13, 6:45 PM CST
- Where
- Traverse County, 2.83 mi NE of Dumont to 4.38 mi NE of Dumont
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.750, -96.390
33 feet on July 6th. The creek then fell back below flood stage on July 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rainfall runoff caused the west branch of Twelve Mile Creek near Dumont to go above the flood stage of 6 feet on July 5th rising to 7.33 feet on July 6th. The creek then fell back below flood stage on July 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 2:39 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 339 PM CDT Fri Jul 5 2019 .SHORT TERM...(This Evening through Saturday Night) Issued at 339 PM CDT Fri Jul 5 2019 Mid level meso-vortex still bringing some showers/isold storms to the far eastern cwa late this afternoon. These are expected to end/move east into the early evening. Otherwise, new development is already occurring out west with lift from the next short wave trough coming in. The ops models and hi-res models all show this activity continuing/increasing into the evening and night as it moves east. Most all models show this convection having a hard time making it to the James Valley and east tonight into early Saturday. Therefore, have trimmed the pops back across much of the east. Severe weather also looks like it will remain to our west tonight. After this moves through, most of Saturday looks to be dry as surface high pressure ridging builds in with maybe some surface heating isolated showers/thunder with partly cloudy skies and mainly 70s again for highs. Surface high pressure should keep it mostly dry Saturday night with mostly clear skies and light winds. Some thunderstorms are possible later Saturday night west river with some mid level waa. .LONG TERM...(Sunday through Friday) Issued at 339 PM CDT Fri Jul 5 2019 Expect lows mainly in the 60s, and highs in the upper 70s to upper 80s. Sunday through Sunday night should be mainly dry. It will be difficult to shake the isolated/slight chance pops with a trough set up across and just off the Pacific Northwest through much of this long term period. We will start of with slight ridging, which will shift into MN Sunday night, with southwesterly flow returning Monday as the initial 500mb low over southern British Columbia/northern WA slowly nears, and moves move across the Dakotas as an open trough late Tuesday afternoon into early Wednesday morning). The next chance for stronger to severe storms looks to hold off until later Monday afternoon into Monday night, with the main threat being across western ND into north central SD. Expect an elongated area of low pressure at the surface stretching from northern Manitoba to along the MT/ND/SD/WY border around daybreak Monday to move across central SD by 06Z Tuesday, and exit through our MN by early afternoon. Forecast solutions are pretty consistent with this idea, so high chance/low likely pops seem reasonable Monday afternoon through Tuesday. Expect northwest flow Wednesday night into Friday, before becoming more zonal. While showers and storms could slide in (especially Friday), mainly dry weather is expected. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1255 PM CDT Fri Jul 5 2019 Upper level low pressure area showers in the ATY area will move out early this afternoon. Otherwise, expect mixed layer MVFR/low VFR cu clouds across the region into the early evening. The next short wave trough coming in from the west will bring another round of showers/storms this evening and overnight mainly affecting PIR/MBG at or in the vicinity. Expect some possible IFR/MVFR vsbys and ceilings in the showers/storms. ABR/ATY should be dry this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...KF AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 413 PM CDT Fri Jul 5 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062115- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 413 PM CDT Fri Jul 5 2019 /313 PM MDT Fri Jul 5 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and a few thunderstorms will remain possible tonight. Lightning and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible Saturday, and again Sunday morning west of the James River Valley. Thunderstorms are possible Monday afternoon through Tuesday evening. A few thunderstorms Monday afternoon and Monday night could be strong to severe over north central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND GST 9 NNW VIVIAN 44.05N 100.33W
07/05/2019 M60 MPH LYMAN SD MESONET
PEAK WIND GUST OF 60 MPH RECORDED AT BOTH
1:14 AM CDT AND 1:19 AM CDT.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM TSTM WND GST 4 W BLUNT 44.51N 100.07W
07/05/2019 M61 MPH HUGHES SD MESONET
PEAK WIND GUST OF 61 MPH RECORDED AT BOTH
2:14 AM CDT AND 2:19 AM CDT.
&&
RVPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
128 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 8 E GREY GOOSE 44.49N 100.18W
07/05/2019 M2.08 INCH HUGHES SD COCORAHS
COCORAHS STATION SD-HG-32 PIERRE 10.5 NE.
0800 AM HEAVY RAIN 8 ESE HAYES 44.33N 100.88W
07/05/2019 M2.20 INCH STANLEY SD COCORAHS
COCORAHS STATION SD-ST-7 HAYES 7 ESE.
0800 AM HEAVY RAIN 4 W ONIDA 44.71N 100.14W
07/05/2019 M2.62 INCH SULLY SD COCORAHS
COCORAHS STATION SD-SL-7 ONIDA 3 W.
0700 AM HEAVY RAIN 1 ENE OVERLOOK REC AREA 44.46N 100.36W
07/05/2019 M2.06 INCH HUGHES SD COCORAHS
COCORAHS STATION SD-HG-30 PIERRE 6.6 NNW.
0700 AM HEAVY RAIN 2 ENE OVERLOOK REC AREA 44.47N 100.35W
07/05/2019 M2.25 INCH HUGHES SD COCORAHS
COCORAHS STATION SD-HG-29 PIERRE 7 N.
0700 AM HEAVY RAIN 2 SSE ONIDA 44.69N 100.05W
07/05/2019 M2.96 INCH SULLY SD COCORAHS
COCORAHS STATION SD-SL-5 ONIDA 1 SE.
0630 AM HEAVY RAIN 18 N HOLABIRD 44.78N 99.57W
07/05/2019 M2.15 INCH HYDE SD COCORAHS
COCORAHS STATION SD-HY-2 HIGHMORE 19 NNW.
0600 AM HEAVY RAIN 7 E HAYES 44.37N 100.89W
07/05/2019 M2.59 INCH STANLEY SD CO-OP OBSERVER
CO-OP OBSERVER STATION AYES2 HAYES 6 E.
0214 AM TSTM WND GST 4 W BLUNT 44.51N 100.07W
07/05/2019 M61 MPH HUGHES SD MESONET
PEAK WIND GUST OF 61 MPH RECORDED AT BOTH
2:14 AM CDT AND 2:19 AM CDT.
0145 AM FLOOD 1 W PIERRE 44.37N 100.35W
07/05/2019 HUGHES SD EMERGENCY MNGR
E.M. REPORTS STREET FLOODING IN PIERRE EARLY
THIS MORNING.
0114 AM TSTM WND GST 9 NNW VIVIAN 44.05N 100.33W
07/05/2019 M60 MPH LYMAN SD MESONET
PEAK WIND GUST OF 60 MPH RECORDED AT BOTH
1:14 AM CDT AND 1:19 AM CDT.
1237 AM TSTM WND GST 8 ESE HAYES 44.34N 100.88W
07/05/2019 M74 MPH STANLEY SD MESONET
1231 AM TSTM WND GST 2 S MURDO 43.86N 100.71W
07/05/2019 M52 MPH JONES SD MESONET
1226 AM TSTM WND GST 4 NNE BUNKER 44.28N 101.07W
07/05/2019 M108 MPH STANLEY SD MESONET
PERSONAL WEATHER STATION MEASURED A 108 MPH
WIND GUST AND 73 MPH SUSTAINED WIND.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN ROY LAKE STATE PARK 45.71N 97.44W
07/04/2019 M5.40 INCH MARSHALL SD CO-OP OBSERVER
24 HOUR TOTAL. MOST FEEL BETWEEN 11PM ON THE
3RD AND 1AM ON THE 4TH. GRAVEL DRIVEWAY
WASHED OUT, RETAINING WALL FELL.
&&
RLThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845364.